Some Maryland patients who suffer from cardiac disease may be told that they have an allergy to aspirin if they have a reaction. In many of these cases, the patients are told to stop taking the effective medication. However, a study by the American College of Allergy, Asthma and Immunology showed that about one-third of these patients had gastrointestinal symptoms, not an allergy to aspirin.
The study analyzed more than 5,000 medical records and found that none of the patients who had reactions to aspirin were tested by an allergist. In 39 percent of the cases, the type of reaction the patient had was not properly documented. About 2.5 percent of the patients were found to have aspirin hypersensitivity, which is not the same thing as an actual allergy.
A fellow with the ACAAI stated that any patient who is told that they may have an allergy to aspirin should follow up with an allergist for actual testing. This may prevent patients who do not have an actual allergy from having to switch from a medication that is very effective against cardiac disease to something else. If the patient does have an actual allergy to aspirin, the allergist could potentially help find the right treatment.
A person who is told to stop taking treatment for cardiac disease and suffers harm as a result may want to speak to an attorney about the recourse that may be available for the failure to diagnose a condition that could mimic an allergy. This may especially be the case if the person was never referred to an allergist or other specialist. An attorney may help to determine whether such a failure could be deemed to be medical malpractice on the part of the health care practitioner.